Case Alert on Angioedema Post Anaesthesia

It is important for anaesthesiologists, as airway experts, to be aware of this condition as their expertise may be required. Case Details: A 57-year-old male patient weighing 50 kg was scheduled for direct laryngoscopy and biopsy of a laryngeal growth. In the operating room, he was premedicated with glycopyrrolate 0.1 mg, midazolam 1 mg and fentanyl 100 μg intravenously. Anaesthesia was induced with propofol 100 mg and vecuronium 5 mg was administered for neuromuscular paralysis. The trachea was intubated and anaesthesia was maintained with 2% sevoflurane in a 50:50 mixture of O2 and N2O. Diclofenac 75 mg was given intravenously for post-operative analgesia. At the end of the surgery: Neuromuscular blockade was reversed with neostigmine 2.5 mg and glycopyrrolate 0.4 mg, the trachea extubated and the patient shifted to the post-anaesthesia care unit. After 2 hours, the patient developed swelling of the upper lip. The skin over it was stretched, shiny and warm. The patient was given hydrocortisone 100 mg and pheniramine 45 mg intravenously. Adrenaline was kept ready. Ice packs were used to soothe the upper lip. He was continuously monitored for an increase in oedema or stridor. The swelling began to decrease in 2 h and completely subsided by 48 h. The patient had a history of previous uneventful ingestion of diclofenac. Hence, angiotensin converting enzyme inhibitor (ACEI) induced angioedema was diagnosed and ramipril was discontinued. He was started on tablet amlodipine for hypertension. He was educated about angioedema and its alerts and advised to abstain from alcohol and smoking. Recurrence of angioedema would have prompted sequential discontinuation of non-steroidal anti-inflammatory agents (NSAIDs), opioids and amlodipine with further investigation for hereditary and acquired angioedema. Treatment: The treatment is supportive. Corticosteroids and antihistamines have no proven therapeutic effect. Adrenaline is useful only in allergic angioedema, insect bite and anaphylaxis. The most important step after the initial management is recognition of ACEI as the cause and its immediate discontinuation as continued use can cause serious recurrent angioedema. Take away points: A post-operative stridor after airway related procedures or head and neck surgery may be due to pre-existing infection, tumour haemorrhage, epiglottitis, anaphylaxis, or angioedema leading to a confusion in diagnosis. It is important for anaesthesiologists, as airway experts, to be aware of this condition as their expertise may be required. The most important step after the initial management is recognition of ACEI as the cause and its immediate discontinuation as continued use can cause serious recurrent angioedema.

8 Likes

LikeAnswersShare
Nice informative and educative post. Pre anaesthesia check up and detailed physical,family and drugs allergy plays an important part in such cases. I had a case reactive to inj dexona when during female sterilization complication but fortunately I was posted at distt hospital having all facility ,some how we save the pl. But I am telling every colleagues drug reaction and other complications can be developed to anyone and every one even in some cases cause be difficult to ascertain.
Thanks Dr Dinesh Gupta
0

View 2 other replies

USEFUL AND NICE. UPDATE
Nice take home message
Good case report .
Congratulations! Your case has been selected as Case of the day and you have been awarded 5 points for sharing the case. Keep posting your interesting cases, Happy Curofying!
Verynice updates.since cause of angioneurotic oedema is very difficult to identify.ACEI is found to be notorious for prouducing angioneurotic oedema.
Thanks very much sir. For helpful

Cases that would interest you